Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 16, 2021Montour County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 16, 2021, 2:29 PM EDT for Montour County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 2:29 PM EDT (18:29 UTC)
Expired
Jul 16, 2021, 3:00 PM EDT
In force
31 min
Issued by
NWS State College, PA

County Montour County, PA

The radar

The State College radar (KCCX), 114 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS81 KCTP 161829
SPSCTP

Special Weather Statement
National Weather Service State College PA
229 PM EDT Fri Jul 16 2021
 
PAZ051-053-161900-
Columbia PA-Montour PA-
229 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA AND MONTOUR
COUNTIES UNTIL 300 PM EDT...

At 229 PM EDT, Doppler radar indicated a strong thunderstorm over
Exchange, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Bloomsburg, Lightstreet, Fernville, Buckhorn, Jerseytown, Rupert,
Iola, Eyers Grove, Exchange, Espy, Millville, Washingtonville and
Bloomsburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4100 7674 4102 7677 4105 7676 4107 7674
      4111 7673 4115 7668 4116 7659 4121 7644
      4098 7642
TIME...MOT...LOC 1829Z 261DEG 16KT 4108 7665 

$$

Evanego

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 1:48 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 16, 1:48 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
148 PM EDT Fri Jul 16 2021

.SYNOPSIS...
A cold front over the eastern Great Lakes will drift very
slowly to the south tonight through the upcoming weekend as
several weak waves of low pressure ride northeast along it. The
very warm and humid airmass across Pennsylvania ahead of the
front will help to create numerous showers and scattered
thunderstorms.

Locally heavy rain and isolated strong wind gusts are
likely this afternoon and evening, and again during the
same period Saturday. Drier air should push south into the
northern part of the Commonwealth on Sunday, though scattered to
numerous showers and a few thunderstorms are likely across the
Lower Susquehanna Valley.

A slow moving upper trough is likely to linger over
the area into much of next week, bringing a reprieve from
excessive humidity and overall drier conditions.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Slow moving front focuses locally heavy afternoon and evening
downpours over the NW today, where FFG values are the most
lenient over central PA (over 2" per hour). Training cells will
be watched closely by this evening over the NW Mountains and
points east.

Abundant sunshine over much of the rest of the this morning and
early this afternoon has created a very warm and unstable
airmass. SPC has a MRGL for SVR storms over much of the CWA
through this evening, while WPC paints a SLGT Risk for
excessive rainfall over the NW mtns through this evening.
Heavy rain threat shifts eastward to include much of the
northern half of central PA overnight.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Flash Flood Watch issued for a large portion of north central PA
tonight through Saturday evening with several rounds of heavy
rainfall likely to produce excessive runoff on nearly saturated
surface soil conditions. Rich moisture plume will stay draped
across much of Central PA tonight and Saturday, bringing max
coverage and highest intensity of convective rainfall, and
raising potential flood concerns again for areas that have been
very wet lately. WPC coordinating MDT Excessive Rainfall risk
over the region for Saturday.

A cold front will slowly cross PA through the day Saturday,
bringing rounds of showers and storms across the entire area.
The airmass in front of the cold front will be hot and juicy
with PWs will approaching or slightly above 2". Current WPC ERO
covers almost our entire CWA Saturday, so we will be monitoring
this day closely for flooding concerns, especially with low FFG
in NE PA. Best chance for flash flooding over the Middle to
Lower Susq River Valley comes Friday afternoon and evening, and
later shifts will be collaborating with our eastern neighbors on
further FFA issuances.

Models differ on the progression of the cold front, so the
possibility of lingering showers Sunday remains.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Persistent upper level troughing with a mean west-northwest flow
aloft will bring a series of cold fronts through central PA next
week. Timing of these fronts is uncertain with max POPs weighted
toward the afternoon and evening hours. Each front will be
accompanied by scattered showers and t-storms, but with much
lower PWATs (available deep moisture) we expect the probability
of heavy rainfall to remain low. CPC outlooks tilt the odds
toward below average rainfall beyond midweek. SPC has noted that
the overall speed of the flow aloft associated with the broad
upper troughing is fcst to remain rather weak. The weak flow
combined with lack of well-defined shortwave troughs and diffs
with frontal timing favors a low predictability for severe
weather. Lastly, we were keen to utilize a 50/50 weighting of
NBM with the consensus multi-model blend which trends daytime
temps closer to or just below seasonal averages through midweek.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered SHRA and TSRA will develop across the northwest Fri
late morning and afternoon, and spread east/southeast through
the afternoon. Have added VCSH to everywhere except SE
airfields, but most widespread activity is expected in the NW.
Will wait to add VCTS or -TSRA when confidence in timing
increases. VFR will prevail everywhere by Friday afternoon, with
ceilings gradually lowering in the northern mountains
overnight.

Outlook...
Sat...Restrictions possible in SHRA/TSRA
Sun...Showers gradually sag southeast, reductions possible.
Mon-Tue...Isolated to scattered P.M. showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 PM EDT this evening through Saturday
evening for PAZ004>006-010>012-037-041-042-045-046.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Lambert/DeVoir
SHORT TERM...Lambert/DeVoir
LONG TERM...Steinbugl
AVIATION...Gartner/Banghoff
Hazardous weather outlook, Jul 16, 1:49 PM EDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
149 PM EDT Fri Jul 16 2021

PAZ019-024>028-033>036-049>053-056>059-063>066-171800-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Union-Snyder-Montour-Northumberland-Columbia-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
149 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Saturday afternoon and evening. Locally very heavy rain
of over 2 inches may in less than one hour where a few thunderstorms
train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ045-171800-
Southern Clinton-
149 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Saturday afternoon and evening. Locally very heavy rain
of over 2 inches may in less than one hour where a few thunderstorms
train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-037-041-042-046-171800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Lycoming-
149 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Saturday afternoon and evening. Locally very heavy rain
of over 2 inches may in less than one hour where a few thunderstorms
train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017-018-171800-
Clearfield-Northern Centre-
149 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible once again Saturday afternoon and evening. Locally very
heavy rain of over 2 inches may in less than one hour where a few
thunderstorms train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 16, 1:59 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT Fri Jul 16 2021

PAZ046-051>053-161830-
Columbia PA-Southern Lycoming PA-Northumberland PA-Montour PA-
159 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...SOUTHERN
LYCOMING...NORTHUMBERLAND...AND MONTOUR COUNTIES UNTIL 230 PM EDT...

At 159 PM EDT, Doppler radar indicated a strong thunderstorm near
Delaware Run, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Muncy, Watsontown, Montgomery, Jerseytown, Exchange, Delaware Run,
Turbotville, McEwensville and Washingtonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4106 7686 4107 7686 4110 7689 4111 7689
      4120 7688 4121 7658 4099 7658
TIME...MOT...LOC 1759Z 279DEG 19KT 4110 7681

Evanego
Special weather statement, Jul 16, 2:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
229 PM EDT Fri Jul 16 2021

PAZ051-053-161900-
Columbia PA-Montour PA-
229 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA AND MONTOUR
COUNTIES UNTIL 300 PM EDT...

At 229 PM EDT, Doppler radar indicated a strong thunderstorm over
Exchange, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Bloomsburg, Lightstreet, Fernville, Buckhorn, Jerseytown, Rupert,
Iola, Eyers Grove, Exchange, Espy, Millville, Washingtonville and
Bloomsburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4100 7674 4102 7677 4105 7676 4107 7674
      4111 7673 4115 7668 4116 7659 4121 7644
      4098 7642
TIME...MOT...LOC 1829Z 261DEG 16KT 4108 7665

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:40 PM EDTSpecial Weather StatementCTPWarren50 min
Jul 16, 1:22 PM EDTFlood WatchCTPCameron, Clinton, Elk, Lycoming, McKean, Potter and 3 more21 min
Jul 16, 1:46 PM EDTFlash Flood WatchCTPAdams, Cameron, Clinton, Columbia, Dauphin, Elk and 12 more32 hr
Jul 16, 1:59 PM EDTSpecial Weather StatementCTPMontour31 min
Jul 16, 2:05 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan2 hr
Jul 16, 2:18 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter42 min
Jul 16, 2:52 PM EDTSpecial Weather StatementCTPPotter23 min
Jul 16, 2:59 PM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland2 hr
Jul 16, 2:59 PM EDTSpecial Weather StatementCTPColumbia31 min
Jul 16, 3:14 PM EDTSpecial Weather StatementCTPPotter31 min
Jul 16, 3:19 PM EDTSpecial Weather StatementCTPMontour26 min
Jul 16, 3:22 PM EDTSpecial Weather StatementCTPJuniata, Perry38 min
Jul 16, 3:54 PM EDTSpecial Weather StatementCTPClearfield36 min
Jul 16, 4:07 PM EDTSpecial Weather StatementCTPClearfield38 min
Jul 16, 4:11 PM EDTSevere Thunderstorm WarningCTPClearfield49 min
Jul 16, 4:18 PM EDTSpecial Weather StatementCTPTioga42 min
Jul 16, 4:20 PM EDTFlash Flood WarningCTPColumbia, Montour, Northumberland, Union85 min
Jul 16, 4:29 PM EDTSevere Thunderstorm WarningCTPClearfield46 min
Jul 16, 4:30 PM EDTSevere Thunderstorm WarningCTPTioga45 min
Jul 16, 4:47 PM EDTSevere Thunderstorm WarningCTPLycoming43 min
Jul 16, 4:57 PM EDTSpecial Weather StatementCTPClinton33 min
Jul 16, 4:59 PM EDTAreal Flood AdvisoryCTPLycoming, Tioga2 hr
Jul 16, 5:10 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
Jul 16, 5:13 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming32 min
Jul 16, 5:25 PM EDTSpecial Weather StatementCTPCarbon20 min
Jul 16, 5:31 PM EDTFlash Flood WarningCTPSullivan108 min
Jul 16, 5:32 PM EDTSpecial Weather StatementCTPClinton28 min
Jul 16, 5:44 PM EDTSpecial Weather StatementCTPCentre31 min
Jul 16, 6:01 PM EDTSpecial Weather StatementCTPCentre29 min
Jul 16, 6:02 PM EDTSevere Thunderstorm WarningCTPSullivan45 min
Jul 16, 6:31 PM EDTSpecial Weather StatementCTPUnion29 min
Jul 16, 6:52 PM EDTSpecial Weather StatementCTPColumbia23 min
Jul 16, 6:57 PM EDTSpecial Weather StatementCTPUnion33 min
Jul 16, 7:15 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Snyder, Union2 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.